Vitamin D-related health problems remain a global health problem. The growing number of prescriptions of vitamin D by doctors during the COVID-19 pandemic and the increase in self-intake of vitamin D by the population carries the risk of exogenous hypervitaminosis D, or a syndrome known as vitamin D toxicity. Aim: to summarize the results of scientific research on the vitamin D toxicity, and some aspects related to its overdose. Material and Methods: used methods of content analysis, system and comparative analysis; materials of scientific reviews and separate researches devoted to biochemistry and toxicology of vitamin D (Elsevier, PubMed, ToxNet) with depth of search to 20 years. Results and Discussion. Due to the well-known health risks of vitamin D deficiency, it has become a popular dietary supplement, as evidenced by the progressive growth of both thematic scientific publications (PubMed) and its consumption in many countries around the world. The use of pharmaceuticals and dietary supplements is the most common cause of overdose. A review of cases of vitamin D toxicity caused by errors in prescribing or administering the required dose has shown that they may occasionally be accompanied by the development of intoxication. There are many forms of exogenous and endogenous vitamin D toxicity syndrome. Vitamin D toxicity syndrome includes the following symptoms: loss of consciousness, apathy, intermittent vomiting, abdominal pain, polyuria, polydipsia, dehydration, and hypercalcemia, which, although uncommon, can be life-threatening if not detected timely, and is an important symptom in the differential diagnosis in patients with hypercalcemia. Despite differing opinions on the target concentration of 25(OH)D or recommended doses of vitamin D for the general population, it was determined that the concentration of 25 (OH) D> 150 ng/ml is a significant risk of developing vitamin D toxicity syndrome, and vitamin D deficiency treatment regimens at high doses require regular monitoring. Conclusions: There is a growing public awareness of the health benefits of vitamin D; however, the increase in its consumption carries, inter alia, the risk of a specific syndrome ‒ the vitamin D toxicity. Family physicians should be informed about the danger of exceeding the recommended (age and body weight) doses, and carry out explanatory work with the public to raise awareness of adverse effects vitamin D overdose. Key Words: vitamin D, toxicity.
scite is a Brooklyn-based startup that helps researchers better discover and understand research articles through Smart Citations–citations that display the context of the citation and describe whether the article provides supporting or contrasting evidence. scite is used by students researchers from around the world and is funded in part by the National Science Foundation and the National Institute on Drug Abuse of the National Institutes of Health.
334 Leonard St
Brooklyn, NY 11211
Copyright © 2023 scite Inc. All rights reserved.
Made with 💙 for researchers